Alert archive / Iowa / Red Flag Warnings in 2015
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 12, 2015, 3:50 AM CDT for 9 counties in Iowa. It took effect at Mar 12, 2015, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2015, 3:50 AM CDT (08:50 UTC)
- In effect from
- Mar 12, 2015, 12:00 PM CDT
- Expired
- Mar 12, 2015, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2671 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WWUS83 KDMX 120850 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CDT THU MAR 12 2015 ...RED FLAG WARNING OVER NORTHWEST IOWA THIS AFTERNOON... IAZ004-005-015-023-024-033-034-044-045-121700- /O.UPG.KDMX.FW.A.0001.150312T1700Z-150312T2300Z/ /O.NEW.KDMX.FW.W.0001.150312T1700Z-150312T2300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- CARROLL- 350 AM CDT THU MAR 12 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...INCREASING TO SOUTH 25 TO 30 MPH BY AFTERNOON * RELATIVE HUMIDITY...AS LOW AS 25 TO 35 PERCENT IN THE AFTERNOON. * IMPACTS...FUELS ARE VERY DRY ACROSS THE AREA. ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED ACROSS THE REGION. * TIMING...WINDS WILL INCREASE AFTER NOON WITH PEAK WINDS BETWEEN 1 PM AND 5 PM THIS AFTERNOON. RELATIVE HUMIDITY WILL ALSO BE AT ITS LOWEST DURING THIS TIME. * FUEL...FINE FUELS SUCH AS GRASSES AND BRUSH ARE VERY DRY AND WILL BURN EASILY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ REV
2 follow-up statements
236 WWUS83 KDMX 121526 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 1026 AM CDT THU MAR 12 2015 ...RED FLAG WARNING OVER NORTHWEST IOWA THIS AFTERNOON... IAZ004-005-015-023-024-033-034-044-045-122300- /O.CON.KDMX.FW.W.0001.150312T1700Z-150312T2300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- CARROLL- 1026 AM CDT THU MAR 12 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * WIND...INCREASING TO SOUTH 25 TO 30 MPH BY THIS AFTERNOON WITH HIGHER GUSTS. * RELATIVE HUMIDITY...AS LOW AS 26 PERCENT BY MID AFTERNOON. * IMPACTS...FUELS ARE VERY DRY ACROSS THE AREA. ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED ACROSS THE REGION. * TIMING...WINDS WILL STEADILY INCREASE THROUGH THE EARLY AFTERNOON PEAKING BETWEEN 1 PM AND 4 PM THIS AFTERNOON. RELATIVE HUMIDITY WILL ALSO BE AT ITS LOWEST DURING THIS TIME. * FUEL...FINE FUELS SUCH AS GRASSES AND BRUSH ARE VERY DRY AND WILL BURN EASILY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FAB
135 WWUS83 KDMX 122107 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT THU MAR 12 2015 ...RED FLAG WARNING CONTINUES OVER NORTHWEST IOWA THROUGH 6 PM... IAZ004-005-015-023-024-033-034-044-045-122300- /O.CON.KDMX.FW.W.0001.000000T0000Z-150312T2300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- CARROLL- 407 PM CDT THU MAR 12 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR EXTREME FIRE CONDITIONS.... * SHORT TERM TRENDS...A SOUTHERLY WIND WILL REMAIN AT 20 TO 30 MPH WITH GUSTS APPROACHING 40 MPH. WINDS WILL STEADILY DIMINISH AFTER 6 PM. AS TEMPERATURES FALL INTO THE EVENING RELATIVE HUMIDITIES WILL INCREASE. * WIND...SOUTH 20 TO 30 MPH BY THIS AFTERNOON WITH GUSTS NEAR 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 25 PERCENT. * IMPACTS...FUELS ARE VERY DRY ACROSS THE AREA. ANY FIRES THAT DEVELOP WILL HAVE THE POTENTIAL TO SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED ACROSS THE REGION. * FUEL...FINE FUELS SUCH AS GRASSES AND BRUSH ARE VERY DRY AND WILL BURN EASILY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FAB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 12, 3:24 AM CDT, 26 minutes earlier.
Area forecast discussion, Mar 12, 3:24 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 AM CDT THU MAR 12 2015 .SHORT TERM /TODAY/... ISSUED AT 320 AM CDT THU MAR 12 2015 RATHER WARM BUT DRY WEATHER WILL BE PRESENT THROUGH THE AFTERNOON HOURS. HIGH CLOUDS WILL MOVE ACROSS THE REGION WITH LOW PRESSURE CROSSING WESTERN MN TODAY. STRONG SFC SOUTHWEST FLOW WITH STRONG MIXING WILL LOWER DEWPOINTS INTO THE LOWER TO MID 30S OVER THE WEST RESULTING IN LOW RH ACROSS THE REGION. BY AFTERNOON WITH H850 TEMPERATURES IN THE 6 TO +8C RANGE...EXPECT TO SEE HIGHS IN THE MID 60S TO LOWER 70S EAST AND CENTRAL WITH LOWER 70S WEST. WINDS SHOULD MIX TO 25 TO 30 MPH AT TIMES TODAY OVER THE WEST WITH LESSER WINDS OVER THE EAST. DUE TO THE HIGHER RISK OF GRASS FIRES TODAY...WE HAVE INCLUDED A DISCUSSION ON FIRE WEATHER. SEE BELOW. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 320 AM CDT THU MAR 12 2015 MAIN FORECAST CONCERN DEALT WITH TEMPERATURES THROUGHOUT THE PERIOD AND WITH DANGEROUS FIRE CONDITIONS POSSIBLE ON SUNDAY. LEANED CLOSER TO THE ECMWF FOR TEMPERATURES THROUGH THE WEEKEND AS NAM/GFS/SREF CONTINUE TO BE MUCH TOO COLD. EVEN WITH THE WARM ECMWF...FELT CONFIDENT ENOUGH TO ABOVE GUIDANCE SATURDAY INTO MONDAY. A WEAK COLD FRONT WILL PUSH ACROSS THE REGION BY FRIDAY AFTERNOON AND INTO THE EVENING. KEPT ONGOING MAX TEMP FORECAST OVER THE NORTH...BUT BUMPED UP HIGHS A DEGREE IN THE SOUTH AS FRONT LOOKS TO MOVE LATE ENOUGH IN THE DAY TO ALLOW TEMPS TO RISE INTO THE UPPER 60S. THE CAA CONTINUES DURING THE DAY SATURDAY BUT GFS/NAM/SREF STILL BELIEVE ARE TOO COLD FOR MAX TEMPS. EVEN WITH THE CAA...THE SUN ANGLE...LIMITED CLOUD COVER...AND SOME MIXING SHOULD BE ENOUGH TO WARM TEMPS WARMER THAN THE ECMWF. SUNDAY LOOKS TO BE ANOTHER DRY...WARM AND WINDY DAY WITH STRONG SOUTH TO SOUTHWEST FLOW AND 850MB TEMPS WARMING TO +11C TO +12C BY THE AFTERNOON OVER WESTERN IOWA. TWEAKED MAX TEMPS UP SLIGHTLY AND ALSO INCREASED WINDS AS GOOD MIXING DEVELOPS WITH WINDS ATOP THE MIXED LAYER FROM 20-30 KNOTS. EXTREMELY DRY AIR MASS OVER THE STATE AND LOWERED DEW POINTS WHICH RESULTED IN RH VALUES B/T 25-30 PERCENT BY THE AFTERNOON. STILL NOT QUITE RFW CRITERIA...BUT CERTAINLY CLOSE ENOUGH TO HIGHLIGHT THE FIRE DANGER POTENTIAL. MONDAY INTO WEDNESDAY...MODELS REMAIN IN DISAGREEMENT WITH THE COLD FRONT ON MONDAY. THE ECMWF STILL BRINGS THE FRONT THROUGH THE STATE DURING THE AFTERNOON...BUT IS SLOWER THAN PREVIOUS RUNS AND MIGHT BE CATCHING UP WITH THE SLOWER GFS SOLUTION. LEANED TOWARD THE WARMER SIDE FOR MAX TEMPS MONDAY WITH THE SLOWER ECMWF SOLUTION. DRY AND COOL WEATHER SETTLES INTO THE STATE WITH A LARGE SURFACE HIGH BUILDING INTO THE REGION. && .AVIATION...12/06Z ISSUED AT 1153 PM CDT WED MAR 11 2015 VFR CONDITIONS WITH NOTHING MORE THAN SCT/BKN HIGH CLOUDS SPILLING OVER THE RIDGE NW-SE INTO IA ARE ANTICIPATED THROUGH THE PERIOD. WINDS WILL BE LIGHT ELY/SELY THROUGH THE NIGHT BEFORE BECOMING MAINLY SLY/SELY WITH MINOR GUSTS DURING THE DAY THU. && .FIRE WEATHER... ISSUED AT 320 AM CDT THU MAR 12 2015 POTENTIAL FOR GOOD MIXING RESULTING IN GUSTY WINDS AND LOWERING DEWPOINTS TODAY WILL LEAD TO CONDITIONS REACHING RED FLAG CRITERIA OVER NORTHWEST IOWA REACHED FOR A FEW HOURS THIS AFTERNOON. THE WEST CENTRAL AND SOUTHWEST COUNTIES ARE ALSO NEARING CRITERIA AND WILL OUTLINE HAZARD POTENTIAL IN THE HWO. FIRES IN MARCH OFTEN RESULT IN RESIDENTS BEGINNING SPRING OUTDOOR CLEANING AND BURNING. WITH STRONG WINDS...THESE FIRES CAN QUICKLY SPREAD WITH THE DRY FUELS IN PLACE. SUNDAY ALSO LOOKING LIKE A POTENTIAL DAY FOR POTENTIAL QUICK FIRE GROWTH WITH STRONG SOUTHWEST WINDS AND A POTENTIAL FOR STRONG MIXING THROUGH THE DAY OVER A MUCH LARGER AREA OF THE STATE. A FEW FIRES ACROSS THE STATE WERE ALREADY REPORTED ON WEDNESDAY HOWEVER LIGHT WINDS HELPED PREVENT RAPID EXPANSION. THIS WILL NOT BE THE CASE TODAY OVER THE NORTHWEST...SO EXTREME CAUTION IS ADVISED. && .DMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...SMALL FIRE WEATHER...REV
Hazardous weather outlook, Mar 11, 4:23 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 423 PM CDT WED MAR 11 2015 IAZ006-007-016-017-025>028-035>039-046>050-057>062-070>075- 081>086-092>097-122130- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 423 PM CDT WED MAR 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004-005-015-023-024-033-034-044-045-122130- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD- CARROLL- 423 PM CDT WED MAR 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FIRE WEATHER WATCH IS IN EFFECT FOR THE AREA THURSDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
Nearby
Red Flag Warnings in Iowa, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.